Texas, 2002

Damaging Wind in Texas, May 17, 2002

May 17, 2002 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 9:05 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 17, 9:05 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 AM CDT FRI MAY 17 2002

WILL UPDATE TO DELETE EXPIRED SEVERE THUNDERSTORM WATCH.
SOME ADJUSTMENTS TO POPS AND TEMPS WILL BE NEEDED ALSO. FRONT STILL
REMAINS NORTH OF CWA ACCORDING TO PRESSURE ANALYSIS SO AREAS WORKED
OVER BY SQUALL LINE MAY RECOVER SOME. AREA OF CONVECTION JUST TO
SOUTH OF CWA MAY SEND OUTFLOW INTO SE PORTION OF FORECAST AREA
...WHICH MAY INTERSECT OUTFLOW FROM NORTHWEST THIS AFTERNOON.
THIS COULD REGENERATE TSTMS...BUT FOR NOW WINDS IN THE 30 TO 40 MPH
RANGE WITH SQUALL LINE.

.SHV...NONE.

14

In the hours before

Special weather statement, May 17, 7:50 AM CST, 2 hours 25 minutes before
ARZ050-051-059>061-070>073-LAZ001>005-010>013-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-171458-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
850 AM CDT FRI MAY 17 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM FOR THAT
PART OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...
AND NORTHWEST LOUISIANA...NORTH OF A LINE FROM RUSK TEXAS...IN
CHEROKEE COUNTY...TO JONESBORO LOUISIANA...IN JACKSON PARISH. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF SHREVEPORT...BOSSIER
CITY...AND RUSTON IN LOUISIANA...TYLER AND LONGVIEW IN TEXAS...AND
TEXARKANA AND MAGNOLIA IN ARKANSAS.

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHWEST
ARKANSAS...NORTHEAST TEXAS...AND NORTHWEST LOUISIANA DURING THE
MORNING.
Special weather statement, May 17, 9:30 AM CST, 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT FRI MAY 17 2002

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. THIS INCLUDES
MOST OF NORTHWEST AND NORTH CENTRAL LOUISIANA AND EAST CENTRAL
TEXAS. MAIN SEVERE WEATHER THREAT IS DAMAGING WINDS.

THIS ACTIVITY IS ALONG AND AHEAD OF A COLD FRONT WHICH WILL CROSS
THE AREA LATE THIS AFTERNOON AND EARLY TONIGHT. AFTER MIDNIGHT...
THE RISK OF SEVERE WEATHER SHOULD END.

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Shreveport radar (KSHV), 58 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Panola

When
May 17, 10:15 AM CST
Where
Panola County, Carthage
Measured
62 kt (71 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.150, -94.350

Several large trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288435.